Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 123, NWS Des Moines, IA

May 10, 2001Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 7:33 PM CDT for Jasper County, Iowa. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2001, 7:33 PM CDT (00:33 UTC)
Expired
May 10, 2001, 8:15 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jasper County, IA

What was reported inside it

TimeReportWhereRemark
May 10, 7:47 PM CDTHail 0.75Des Moines Arpt, IA
May 10, 7:56 PM CDTHail 1Winterset, IA
May 10, 7:58 PM CDTHail 1Winterset, IA
May 10, 8:15 PM CDTHail 1Searsboro, IA
May 10, 8:17 PM CDTHail 1.75Truro, IA
May 10, 8:18 PM CDTHail 1St Marys, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110034
SVRDSM

IAC099-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN JASPER COUNTY IN CENTRAL IOWA

* UNTIL 815 PM CDT

* AT 729 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRAIRIE CITY...OR ABOUT 20 MILES EAST OF
  DES MOINES...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MONROE...8 MILES SOUTH OF NEWTON AROUND 740 PM
  NEAR SULLY NOW

STRONG WINDS AND QUARTER SIZED HAIL WAS FALLING IN SULLY.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

LAT...LON 4172 9335 4150 9333 4151 9275 4172 9276

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 10, 3:30 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU MAY 10 2001

IN THE SHORT TERM...EAST TO WEST OUTFLOW BOUNDARY ALONG HIGHWAY 20
NOW BEGINNING TO LIGHT UP WHILE ADDITIONAL DEVELOPMENT EXPECTED
FURTHER WEST ALONG COLD FRONT. ATMOSPHERE OVER SOUTHWEST IOWA SHOULD
HAVE WARMED ENOUGH TO ELIMINATE WEAK CAP SHOWN ON 18Z OMA SOUNDING.
LCL HAVE LOWERED CONSIDERABLY FROM YESTERDAY...THROUGH THEY STILL
REMAIN FAIRLY HIGH AT AROUND 5.5K FT. SURFACE WINDS IN WARM SECTOR
HAVE VEERED SO IT APPEARS MAIN THREAT FROM STORMS WILL CONTINUE TO
BE HAIL/WIND. SOME ROTATING STORMS MAY BE A LITTLE MORE LIKELY ALONG
THE OUTFLOW BOUNDARY TO THE NORTH OR NEAR OUTFLOW/FRONTAL
INTERSECTION. AS SHORT WAVE TROUGH MOVES THROUGH CWA THIS EVENING...
CONVECTION SHOULD BE SHUNTED OFF INTO N MO AND SE IA BY OR AROUND
MIDNIGHT.

MOST OF THE FRONTAL CONVECTION SHOULD BE S OF THE CWA FRIDAY SO WILL
MAINTAIN A DRY FORECAST.

MODELS SHOWING SOME POSSIBILITY OF WARM AIR ADVECTION SHOWERS/STORMS
SATURDAY. WILL HOLD OFF ON ADDITION OF POPS ACROSS THE NORTH FOR NOW
AND LET ANOTHER MODEL RUN OR TWO PASS TO GET A BETTER HANDLE ON
THAT. HAVE LEFT EXTENDEDQ UNCHANGED.

MOS TEMPS LOOK PRETTY GOOD AND ARE IN LINE WITH CURRENT FORECASTS.

.DSM...NONE

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:08 PM CDTSevere Thunderstorm WarningDMXDallas, Polk32 min
May 10, 7:20 PM CDTSevere Thunderstorm WarningDMXPoweshiek40 min
May 10, 7:29 PM CDTSevere Thunderstorm WarningDMXMadison, Warren41 min
May 10, 7:59 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
May 10, 8:01 PM CDTSevere Thunderstorm WarningDMXMadison, Warren39 min
May 10, 8:10 PM CDTTornado WarningDMXMarion30 min
May 10, 8:23 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas42 min
May 10, 8:26 PM CDTSevere Thunderstorm WarningDMXTaylor19 min
May 10, 8:35 PM CDTSevere Thunderstorm WarningDMXMahaska40 min
May 10, 8:42 PM CDTSevere Thunderstorm WarningDMXWarren18 min
May 10, 9:06 PM CDTSevere Thunderstorm WarningDMXClarke19 min
May 10, 9:10 PM CDTSevere Thunderstorm WarningDMXWapello40 min
May 10, 9:16 PM CDTSevere Thunderstorm WarningDMXLucas39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.